Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Lake Charles, LA

June 19, 2018Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 19, 2018, 4:38 AM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 4:38 AM CDT (09:38 UTC)
Expired
Jun 19, 2018, 7:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS54 KLCH 190938
FFWLCH
TXC245-361-191245-
/O.NEW.KLCH.FF.W.0025.180619T0938Z-180619T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
438 AM CDT TUE JUN 19 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 745 AM CDT.

* At 437 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Five to seven inches of rain have fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Sabine Pass,
  Central Gardens, La Belle, Port Acres, Southeast Texas Regional
  Airport and Sea Rim State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3017 9426 3017 9411 3002 9402 2998 9385
      2993 9386 2986 9393 2984 9392 2985 9394
      2984 9395 2982 9394 2983 9392 2981 9393
      2981 9395 2980 9394 2977 9393 2976 9390
      2968 9385 2968 9402 2962 9420

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:05 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 19, 4:05 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
405 AM CDT Tue Jun 19 2018

.DISCUSSION...
The weather map looks fairly similar to this time yesterday
morning, with water vapor imagery showing a mid/upper-level low
parked over the far wrn Gulf, while sfc analyses show an inverted
trof lying just off the TX/swrn LA coastline. Local 88Ds are
already pretty lit up this morning with one band of moderate/heavy
rainfall already making its way into coastal sern TX...an area
which received 5-8 inches of rainfall yesterday. Meanwhile, a
large area of mainly lght stratiform rain is covering much of the
remainder of the forecast area at this time.

Primary change to the forecast this morning was the introduction
of a flash flood watch for the rest of today for Jefferson and
Orange Counties as average QPFs are expected to run in the 1-2
inch range over the next 12 hours. Due to yesterday's heavy rains
across that area, flash flood guidance has dropped considerably
and is now running just over an inch in an hour...1.5-1.8 inches
for a six hour period. Of course locally higher amounts will be
possible thanks to a continuation of ridiculous Gulf moisture
overtopping the trof...regional 00z soundings showed PWat values
running 150 percent or more of normal for mid-June. Considering
that heavy rain is already beginning to impact this area, the
likelihood of flooding at some point over the next few hours is
increasing.

Rain chances back off somewhat tonight, then jump back up again
Wednesday, this time over mainly our TX zones, as the area remains
under the influence of a weak trof/shear axis. Elevated POPs then
shift for mainly the nrn zones for Thursday as this feature shifts
ewd.

Rain chances begin to gradually return to more seasonal values
Friday and on into the weekend as weak ridging aloft begins
building back over the region. At this time, we should also see a
return of more summer-like temperatures with maxes forecast in
the lower 90s for all but the coastline each afternoon.

&&

.MARINE...
Wind grids indicate that SCA conditions should continue
diminishing through the morning, and thus the inherited advisory
will be allowed to expire at 11z. Have introduced caution
headlines for the waters to extend through much of today as
warranted.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  70  86  71 /  60  30  40  30
LCH  85  75  85  76 /  80  40  40  30
LFT  86  75  89  76 /  70  30  30  20
BPT  82  76  83  77 /  80  50  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flash Flood Watch through this afternoon for TXZ215-216.

GM...Small Craft Advisory until 6 AM CDT early this morning for
     GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution until 10 AM CDT this morning for
     GMZ455-475.

     Small Craft Exercise Caution through this afternoon for GMZ450-
     452-470-472.

&&

25
Hazardous weather outlook, Jun 18, 4:48 PM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
448 PM CDT Mon Jun 18 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
192200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
448 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Showers and a few thunderstorms associated with an area of
disturbed weather over the western Gulf of Mexico will continue
to develop and spread inland into tonight. Some locally heavy
rainfall will be possible, especially south of the I-10 corridor
in southwest Louisiana and southeast Texas. Rainfall rates of 1 to
2 inches per hour may lead to some minor street flooding in poor
drainage urban areas. Wind gusts with the showers could approach
35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tropical-like moisture will continue over the region, especially
coastal southwest Louisiana and southeast Texas, leading to high
rain chances and the possibility of locally heavy rainfall again
Tuesday. Additional rainfall across lower southwest Louisiana and
southeast Texas will be 1 to 2 inches, with locally higher
amounts. The remainder of the forecast area will see rainfall
amounts less than 1 inch. Minor street flooding will be possible
where the heavy rainfall amounts occur. Wind gusts to 30 mph and
occasional cloud to ground lightning will also be possible with
the storms.

Rain chances will gradually decrease toward the middle and latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-192200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
448 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

The interaction between a tropical wave over the western Gulf of
Mexico and high pressure over the southeast US will keep an
elevated onshore flow and high seas in place. Some wind gusts in
the numerous showers could be greater than gale force. Tides
along the coast will be around 1 foot above the astronomical
predicted levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions will begin to improve on Tuesday as the tropical wave
moves further into the Texas coast, lessening the pressure
gradient.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:40 AM CDTFlash Flood WatchLCHJasper, Newton57 hr
Jun 19, 7:03 AM CDTAreal Flood AdvisoryLCHHardin, Jasper117 min
Jun 19, 7:23 AM CDTFlash Flood WarningLCHJefferson, Orange4 hr
Jun 19, 9:11 AM CDTFlash Flood WarningLCHHardin, Jasper, Orange, Tyler2 hr
Jun 19, 11:14 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange, Tyler2 hr
Jun 19, 12:59 PM CDTTornado WarningLCHNewton, Orange31 min
Jun 19, 1:19 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange, Tyler6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.